Arizona, 2017Wildfire in Arizona, July 7 to 22, 2017
July 7 to 22, 2017 · NWS FGZ · 1 event in 1 county or zone
Three lightning caused fires burned near Black Canyon City for just over a week.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three lightning caused fires burned near Black Canyon City for just over a week.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 7, 9:58 AM MST, 5 hours 32 minutes earlier.
Area forecast discussion, Jul 7, 9:58 AM MST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
958 AM MST Fri Jul 7 2017
.SYNOPSIS...An excessive heat warning remains in effect today for
Yavapai and northern Gila counties, as well as areas along the
Colorado River. Temperatures will begin to trend closer to average
over the weekend into next week. Chances for afternoon
thunderstorms will gradually increase over northern Arizona
through the the first half of next week as well.
&&
.UPDATE...Minor updates were made to temperatures, winds, and
precip to account for current trends and bring in the latest
forecast data. Expect shower/storm initiation along the Mogollon
Rim and Chuska Mountains between 11 am - 12 pm, with storm
activity moving southwest toward Yavapai and Gila counties, as
well as the Little Colorado River valley, through the afternoon.
Strong, gusty outflow winds and cloud-to-ground lightning strikes
are the main threats today.
&&
.PREV DISCUSSION /345 AM MST/...Strong high pressure is centered
over Arizona and Utah today with the high pressure ridge extending
north through the northern Rockies. This large scale anti-
cyclonic circulation will make very little movement over the
coming days. Resulting hot temperatures will continue today,
particularly in the lower elevations around 5000 feet and below.
Excessive Heat Warnings remain in effect through this evening for
areas along the Colorado River, Yavapai, and Gila Counties where
high temperatures will reach from near 100 degrees to near 112
degrees in the hottest locations like Phantom Ranch and the Verde
Valley. Elsewhere, temperatures will continue to range from 5 to
10 degrees warmer than average. Increasing cloud cover and shower
activity over the coming days is expected to keep temperatures
below critical thresholds.
Despite any large-scale pattern changes, moisture is expected to
gradually increase across northern Arizona today through the
weekend. Expect increasing coverage of showers and thunderstorms
each day, along with increasing chances for measurable rainfall.
The low levels look to remain relatively dry today which means
storms will produce low rainfall amounts and outflow winds of
40-50 MPH will continue to be a concern.
By next week, the high pressure ridge flattens and slowly spreads
east. Favorable amounts of moisture near climatological averages
for this time of year (0.75" to over 1.00" of precipitable water)
look to remain over the region. This will keep a more typical
monsoon pattern over northern Arizona through the week with daily
showers and thunderstorms and daytime temperatures closer to
normal for this time of year.
&&
.AVIATION...For the 18Z package...Expect sct -SHRA/-TSRA and
isold TSRA/+TSRA to develop along the White Mtns/Mogollon Rim and
Chuskas aft 18z. Storms will move w-sw through the day, affecting
Yavapai and northern Gila counties by 20z-21z. Less activity
heading north of I-40. Strongest storms producing IFR conditions
and wind gusts to 50kts. Most areas VFR through the day. Activity
diminishing aft 01z Saturday. Aviation discussion not updated for
TAF amendments.
&&
.FIRE WEATHER...Increasing moisture today and Saturday will allow
for scattered showers and thunderstorms each day. These storms will
develop at first over the higher terrain before spreading across the
lower elevations. Most of the activity today is expected to produce
limited rainfall, with gusty winds and lightning being the main
threats. By Saturday, showers will have enough moisture to have
widespread measurable rainfall.
Sunday through Tuesday...Moisture continues to increase. Afternoon
storm coverage will increase each day, with thunderstorms having a
greater and greater tendency to produce substantial rainfall.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ005-
006-008-018-037.
&&
PUBLIC...AT/MCT
AVIATION...Peterson
FIRE WEATHER...Peterson/TPS
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 7, 3:49 AM MST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
349 AM MST Fri Jul 7 2017
AZZ004>018-037>040-080700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
349 AM MST Fri Jul 7 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today and Tonight
An Excessive Heat Warning remains in effect today for all of
Yavapai County, Northern Gila County, the Grand Canyon, Marble
Canyon, and Glen Canyon areas. High temperatures are forecast to
range from 100 to 113 degrees.
Isolated to scattered thunderstorms will develop this afternoon. Storms
are expected to produce little rainfall, with lightning and gusty
winds up to 50 mph being the main storm hazards.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorm chances will increase over northern Arizona through
the weekend. The main hazards will initially be gusty winds and
lightning with measurable rainfall becoming more likely by early
next week. A more typical monsoonal pattern with daily showers
and thunderstorms is anticipated next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Wildfire, Yavapai County Valleys and Basins
- When
- July 7, 3:30 PM MST to July 22, 12:00 AM MST
- Where
- Yavapai County Valleys and Basins forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
The Brooklyn, Bull, and Cedar Fires were all caused by lighting about 6 miles north through northeast of Black Canyon City. In all, around 33,600 acres of tall grass, shrubs, and juniper trees burned. There were no structures threatened. Around 110 firefighting personnel were involved in this incident. The fire was low intensity for this vegetation type so the threat of post fire flooding was minimal.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 7, 20171 death · $510,000 · 76 kt wind · 5 events
- Excessive Heat and Heat in California, July 7 to 8, 201712 injured · 3 events
- Wildfire in Arizona, July 7 to 8, 20171 injured · $600,000 · 1 event
- Flood and Hail in Ohio, July 7, 2017$247,000 · 1 in hail · 22 events
- Flooding and Hail in Ohio, July 7, 2017$114,000 · 1 in hail · 37 events
- Flash Flood and Hail in Georgia, July 7 to 9, 2017$136,000 · 1 in hail · 22 events
- Hail and Damaging Winds in Indiana, July 7, 2017$89,000 · 1.5 in hail · 28 events
- Dense Fog in Wisconsin, July 7, 20173 injured · $40,000 · 1 event
- Damaging Winds in Kentucky, July 7, 2017$75,000 · 53 kt wind · 10 events
- Damaging Winds in West Virginia, July 7, 2017$45,000 · 50 kt wind · 19 events
- Wildfire in California, July 7 to 8, 20176 injured · 1 event
- Lightning Strike in Florida, July 7, 2017$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706865.